Canterbury DHB

Context

L-Asparaginase Administration and Toxicity

Pegylated Asparaginase has now replaced Asparaginase, because it gives more prolonged and intensive Asparaginase depletion. All preparations of Asparaginase can cause significant risk of major complications particularly involving thrombosis and/or bleeding. Cerebral venous sinus thrombosis complicated by CNS bleeding is a rare but well recognised complication. It is essential that you familiarize yourself with the details of Asparaginase treatment, its complications, and their management. Refer to Asparaginase Data Sheets on Medsafe.

Subsequent peg Asparaginase doses may have to be withheld or the drug discontinued in the presence of pancreatitis (identified by raised amylase or low serum insulin), severe liver dysfunction, life-threatening allergic reactions, and significant thrombosis. Previous experience suggests that 4-5% of patients will have asparaginase-related toxicity with hyperglycaemia being the commonest problem. Since hyperglycaemia may be due to prednisone rather than L-asparaginase, serum insulin and amylase measurements should be performed before withdrawal of L-asparaginase.

Note: The recommendations given below for monitoring coagulation factor levels and any subsequent replacement treatment must be followed. They differ from the full UKALL 14 protocol. Coagulation factors and liver function tests need to be monitored during L-asparaginase treatment. See the next sections.

In This Section

Management of Anaphylaxis

L-asparaginase – bleeding and thrombosis

Management of Anaphylaxis

The risk of a hypersensitivity reaction is increased after repeated courses of therapy. Signs and symptoms can include hypotension, respiratory distress (dyspnea and/or bronchospasm), tachycardia, urticaria and angioedema. If a reaction occurs it must be documented in the patient’s notes.

Occasional patients who have had anaphylaxis with pegylated asparaginase have been successfully treated with asparaginase derived from Erwinia.

L-asparaginase – bleeding and thrombosis

A rare but devastating side effect is the development of serious thrombotic problems, particularly within the central nervous system. There may also be an increased bleeding risk with reduction of clotting factors. The following advice regarding management of asparaginase-induced thrombophilia must be followed:

About this Canterbury DHB document (4743):

Document Owner:

Peter Ganly (see Who's Who)

Issue Date:

November 2018

Next Review:

November 2021

Keywords:

Note: Only the electronic version is controlled. Once printed, this is no longer a controlled document. Disclaimer

Topic Code: 4743